Alert archive / Arizona / Flash Flood Watches in 2018
Flash Flood Watch 3, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood watch at Aug 16, 2018, 11:19 AM MST for 5 counties in Arizona. It took effect at Aug 16, 2018, 12:00 PM MST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2018, 11:19 AM MST (18:19 UTC)
- In effect from
- Aug 16, 2018, 12:00 PM MST
- Expired
- Aug 16, 2018, 8:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Tucson, AZ
- Flood severity
- None
Counties Cochise County, AZ, Graham County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 6.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
903 WGUS65 KTWC 161819 FFATWC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Tucson AZ 1119 AM MST Thu Aug 16 2018 AZZ501>504-507-513>515-170300- /O.NEW.KTWC.FF.A.0003.180816T1900Z-180817T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Pima County-Tohono O'Odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- Upper San Pedro River Valley- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, Sierra Vista, Benson, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 1119 AM MST Thu Aug 16 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM MST THIS EVENING... The National Weather Service in Tucson has issued a * Flash Flood Watch for a portion of Southeast Arizona, including the following areas, Baboquivari Mountains, Catalina and Rincon Mountains, Dragoon and Mule and Huachuca and Santa Rita Mountains, Tohono O'Odham Nation, Tucson Metro Area, Upper San Pedro River Valley, Upper Santa Cruz River Valley/Altar Valley, and Western Pima County. * Until 8 PM MST this evening * Scattered thunderstorms are expected to develop this afternoon across portions of southern Arizona. Moisture levels in the atmosphere are near record levels and that combined with the potential for slow moving thunderstorms over areas that have received heavy rain over the last five days raises the potential for locally very heavy rains producing flooding. The primary areas of concern are mountains and adjacent lower elevations from the Tucson area south to the Mexico Border and west beyond Ajo where the moisture is the highest and where the most sunshine will occur. * Many areas of Pima, Santa Cruz and western Cochise counties have received heavy rains in the last week resulting in already moist soils. Any thunderstorms that develop today in the watch area will be capable of producing 1 to 2 inches of rain in a short period of time with isolated higher amounts a possibility. If this type of rainfall occurs, it could cause rapid and dangerous rises on affected washes and streams, especially near areas of rugged terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions are becoming favorable for ares of flash flooding to develop. Monitor the latest forecasts and statements closely and be ready to take quick action if Flash Flood Warnings are issued. If Flash Flooding is observed...act quickly. Turn around and take another route to avoid becoming a victim of the rising waters. Stay tuned to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for updates on this flash flood threat. && $$ Cerniglia
1 follow-up statement
073 WGUS65 KTWC 170306 FFATWC Flood Watch National Weather Service Tucson AZ 806 PM MST Thu Aug 16 2018 AZZ501>504-507-513>515-170415- /O.EXP.KTWC.FF.A.0003.000000T0000Z-180817T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Pima County-Tohono O'Odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- Upper San Pedro River Valley- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, Sierra Vista, Benson, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 806 PM MST Thu Aug 16 2018 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for a portion of Southeast Arizona has expired. That said, a few thunderstorms with locally heavy rainfall will likely continue through midnight tonight but the threat for widespread flash flooding had ended. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Aug 16, 9:15 AM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 16, 9:15 AM MST, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 915 AM MST Thu Aug 16 2018 .SYNOPSIS...Another relatively cool day with scattered to numerous showers and thunderstorms expected later today. Then more typical monsoon conditions is forecast for Friday into next week with temperatures running near to or slightly warmer than normal. && .DISCUSSION...Mid and high level cloud cover is currently over a good portion of the area, however it is lifting northward which will help out with solar heating, especially southern areas. Near record levels of PW on our and the PHX morning soundings and while the instability isn't stellar, it is enough to be of some concern, primarily due to the relatively light flow resulting in slower moving storms. Several CAMs continue to point toward convection developing behind the clearing, mainly the western half/two thirds of the forecast area and this is the area with the very high PW. Excluding yesterday, many locations in this area have received heavy rainfall over the previous 3-4 days and wouldn't need as much rain to pose problems. With all that and discussion with neighboring offices, we are considering a Flash Watch for this afternoon and early evening for portions of the area. Will finalize that thinking one way or the other over the next hour or two. Any convection that does develop is expected to dwindle off not too long after sunset for another relatively quiet night. High temps this afternoon will generally run 3-8 degrees cooler than average. By Friday afternoon the upper level high will have settled over the region which will help to suppress convective development to a certain degree. We will have plenty of moisture in place and enough instability that we should be able to produce some convection over higher terrain mainly east and south of Tucson. Temperatures will rebound to mid August normals. For the Saturday through Wednesday time period, the upper level high will meander back and forth across the SW resulting in varying amounts of convection from one day to the next. Afternoon temperatures will be near to or slightly warmer than normal under this scenario and will vary a few degrees depending on the amount and exact location of any convection. Monsoon 2018 continues. && .AVIATION...Valid through 17/18Z. SCT-BKN clouds AOA 18k ft AGL will decrease throughout the late morning. Isolated to scattered -SHRA/-TSRA develop this afternoon and evening, decreasing in coverage after sunset. Brief MVFR conditions possible with the +TSRA. Otherwise SCT-BKN cloud bases generally 8-12k ft AGL this afternoon and evening. Outside of thunderstorm gusts, expect SFC winds mainly less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern is favorable for scattered showers and thunderstorms through Saturday, with lower rain chances and drier conditions by Sunday. Rain chances will increase again early next week. Temperatures will remain cooler than normal today then near to or slightly warmer than average temperatures will continue through the remainder of the forecast period. 20-ft winds will be terrain driven at less than 15 mph, except for in and around thunderstorms where strong outflows may occur. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && PUBLIC...Cerniglia AVIATION....Carpenter FIRE WEATHER...Carpenter Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:29 PM MST | Areal Flood Advisory | TWC | Pima | 4 hr |
Nearby
Flash Flood Watches in Arizona, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.